Chronic Doxepin Toxicity Masquerading as Epilepsy in a 10-Year-Old Boy
Journal of medical toxicology : official journal of the American College of Medical Toxicology
INTRODUCTION: Chronic tricyclic antidepressant toxicity is rarely described in children. Symptoms include confusion, ataxia, and seizures. Toxicity may result from dosing error, CYP2C19 and CYP2D6 genetic variability, and drug-drug interactions. Chronic doxepin toxicity has not been previously reported in children. Doxepin is prescribed for insomnia and depression, with a maximum off-label dose of 3 mg/kg in children. We present a case of chronic doxepin toxicity mimicking epilepsy in a child attributable to three potential factors: supratherapeutic dosing, pharmacogenomic variability, and drug-drug interactions. CASE REPORT: A 10-year-old boy with insomnia, diagnosed with epilepsy 6 months prior, presented to an emergency department with confusion, ataxia, and increasing seizure frequency. He was prescribed doxepin for insomnia and four antiepileptics for seizures. After admission, he had two seizures and remained confused. EKGs showed QRS prolongation, suggesting doxepin toxicity. Doxepin-nordoxepin combined serum concentration was 1419 ng/mL (therapeutic 100-300 ng/mL), confirming doxepin toxicity. Outpatient records showed onset of confusion and seizures as doxepin dose was gradually uptitrated to 300 mg nightly (4.41 mg/kg). Symptoms worsened following addition of clobazam (CYP2D6 inhibitor) and topiramate (CYP2C19 inhibitor). Following doxepin discontinuation, all symptoms resolved. CYP2D6 testing showed intermediate metabolizer phenotype (CYP2D6*1/*4; activity score = 1.0; copy number = 2.0). No seizures have occurred in more than one year since doxepin discontinuation. DISCUSSION: Caution must be exercised when prescribing doxepin. Pharmacogenomics, dose, drug-drug interactions, and age should be considered. Chronic toxicity should be contemplated in patients taking doxepin without acute overdose who present with persistent neurologic abnormalities including seizure.
Whitledge JD, Watson CJ, Burns MM. Chronic Doxepin Toxicity Masquerading as Epilepsy in a 10-Year-Old Boy [published online ahead of print, 2023 Sep 8]. J Med Toxicol. 2023;10.1007/s13181-023-00966-y. doi:10.1007/s13181-023-00966-y